Dense Fog, Alexander
- When
- November 4, 4:00 AM CST to 8:00 AM CST
- Where
- Alexander forecast zone
- Reported by
- AWOS
- Coordinates
- 37.192, -89.338 (the zone’s center; the record gives no point)
Widespread dense fog blanketed the southern tip of Illinois during the early morning hours. Visibility was one-quarter mile or less.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Widespread dense fog blanketed the southern tip of Illinois during the early morning hours. Visibility was one-quarter mile or less. A stationary front extended from central Arkansas to central Alabama. Moist air and light winds on the north side of the front were favorable for the dense fog to occur.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Nov 4, 3:00 AM CST, 1 hour earlier.
Area Forecast Discussion National Weather Service Paducah KY 400 AM CDT Sat Nov 4 2017 .SHORT TERM...(Today through Monday night) Issued at 400 AM CDT Sat Nov 4 2017 Very low overcast skies cover the entire area, and areas of drizzle and fog are gradually spreading northward, and should encompass the entire region by daybreak. For now there are no observations of 1/4SM or less visibility, so have no plans for a Dense Fog Advisory at this time. We will continue to monitor and may issue a Special Weather Statement later this morning. The tail end of a mid-level disturbance may force a few showers as it drags eastward across the region today. Not sure how much sunshine there will be, but winds should continue veering to south or even south southwest this afternoon. That should result in a few breaks at least, if not some true scattering out in some locations. Tried to find the middle ground for high temperatures. If we get significant sunshine they will be too low, and if it stays overcast, they will be too high. 00Z NAM and GFS soundings indicate some potential for the low- level jet to bring enough moisture to overcome the cap mainly late tonight over the Evansville Tri State. This activity could continue into Sunday morning, but the inversion should strengthen enough by 18Z to quash all convection for most of the afternoon. The 00Z models have trended southeast with the developing cold front Sunday, which results in the associated convection reaching our area a bit faster than previously thought. It could reach our northwesternmost counties just before 00Z, and then slowly push southeast across the region through the night. It appears that the main line of convection will be southeast of the entire area shortly after 12Z. The NAM tries to generate some convection ahead of the front in the 00Z-03Z period, and even makes that the primary area of convection, as the original frontal convection pushes eastward farther to our north. Find it hard to believe that the cap will be overcome without the forcing associated with the cold front or outflow boundary, but we will need to be prepared for more isolated supercell storms at least initially with any pre-frontal convection that can develop. The airmass in place ahead of the front is one that has proven to support cool season severe weather events in our region, and the wind fields are healthy, too. The low-level flow is veered quite a bit, but the speed shear is sufficient to support supercells with large hail and damaging winds if we can get isolated storms to develop ahead of the front, or more widespread wind damage with the line or line segments expected with or just ahead of the cold front. The severe threat should diminish through the night as the convection works farther south into our area. SPC's Day 2 outlook looks good. Behind the cold front, warm advection associated with a mid- level impulse in the zonal flow aloft will push an area of rain/showers eastward across the entire area Monday afternoon and night. A few elevated thunderstorms will also be possible roughly over the southern half of the area. .LONG TERM...(Tuesday through Friday) Issued at 400 AM CDT Sat Nov 4 2017 Confidence is near average in the first half of the long term period. Models appear to have latched onto a drier trend, but at least one outlier maintains at least some uncertainty. Confidence actually increases by the latter half of the period with better model consistency. Overall, the upper level pattern during the mid to late week period is forecast to transition from zonal to one with somewhat greater amplification. The end result should be the continued potential for wet weather across at least a portion of the forecast area through Wednesday with a trend towards drier and cooler conditions thereafter. Starting with Tuesday, a cold front is forecast to be positioned south of the region from the Tennessee Valley into the Arklatex. Weak energy in the zonal flow aloft will keep at least a chance of showers in the forecast across most of the area Tuesday and Tuesday night. Better chances are forecast across the southern half of the forecast area with lesser chances further north. As the front and mid level trough axis push further south, any small potential for rain should be suppressed into far southern portions of the area by Wednesday with better chances south of the Kentucky and Missouri borders. The GEM continues to offer a wetter solution during this period, but it was largely discounted as an outlier compared to the preferred GFS and ECMWF. A more amplified northwest flow pattern is expected to develop on Thursday as a reinforcing cold front makes passage. The strong surface high in the wake of this front should keep dry conditions and cooler than normal temperatures around heading into the weekend. In fact, highs Wednesday through Friday are only forecast in the 50s with lows in the 30s, which would be about 5 degrees below normal. && .AVIATION... Issued at 1210 AM CDT Sat Nov 4 2017 As a warm front steadily proceeds northward overnight, cigs will continue to lower over the northern parts of the PAH forecast area, with the lowest cigs over western KY. IFR/LIFR cigs and vsbys are likely over the majority of the region overnight. Fog/mist will be common, but drizzle will be an additional factor in the vsby restrictions. Southwestern IN and adjacent parts of the KY Pennyrile region and southern IL should take the longest to encounter IFR cigs/vsbys. There should be significant improvement in the weather conditions in the afternoon everywhere. East winds overnight will veer to southerly AOB 10 knots by afternoon. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. && SHORT TERM...DRS LONG TERM...RJP AVIATION...DB
Hazardous Weather Outlook National Weather Service Paducah KY 416 AM CDT Sat Nov 4 2017 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-051000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 416 AM CDT Sat Nov 4 2017 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight Areas of fog and drizzle may reduce visibilities to well under a mile at times early this morning. Conditions should improve by around 9 AM. A slight chance of thunderstorms is forecast mainly for southern Illinois and southwest Indiana after midnight. A brief heavy downpour and lightning will be the primary concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday A line of thunderstorms is expected to push southeast into our region around sunset Sunday, and then continue through the entire area Sunday night into early Monday. Damaging wind gusts will be possible along the line, especially along the Interstate 64 corridor Sunday evening. If thunderstorms can develop ahead of the line large hail will also be a concern. A general weakening trend is expected as the line progresses southeast through the night. Heavy rainfall and frequent lightning can be expected throughout the region. .SPOTTER INFORMATION STATEMENT... Spotters should be prepared for activation Sunday night, especially across southern Illinois and the Evansville Tri State. DRS
The national radar mosaic for the moment the first event began.
3 dense fog. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, November 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 724333, 724334, 724335.